Coexistence of photosynthetic microorganisms with growth rates depending on the spectral quality of light

G. Stephanopoulos, A. G. Fredrickson

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

A new equation for the growth rate of photosynthetic microorganisms is derived. It is based on a series formulation of the mechanism of photosynthesis and it has the form of a functional of the spectral qualities of light. Using this functional to model their growth it is shown that populations of photosynthetic microorganisms can coexist in the same homogeneous environment even though they compete for the available light.

Original languageEnglish (US)
Pages (from-to)525-542
Number of pages18
JournalBulletin of mathematical biology
Volume41
Issue number4
DOIs
StatePublished - Jul 1979
Externally publishedYes

ASJC Scopus subject areas

  • Neuroscience(all)
  • Immunology
  • Mathematics(all)
  • Biochemistry, Genetics and Molecular Biology(all)
  • Environmental Science(all)
  • Pharmacology
  • Agricultural and Biological Sciences(all)
  • Computational Theory and Mathematics

Fingerprint Dive into the research topics of 'Coexistence of photosynthetic microorganisms with growth rates depending on the spectral quality of light'. Together they form a unique fingerprint.

  • Cite this